Hail, Franklin
- When
- June 27, 3:59 PM CST
- Where
- Franklin County, 0.56 mi E of Cowan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.170, -86.010
Hail up to quarter sized was reported in Cowan. Time was estimated by radar.
A complex of thunderstorms dropped southeast through western into southern middle Tennessee. One of these storms produced hail in Franklin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A complex of thunderstorms dropped southeast through western into southern middle Tennessee. One of these storms produced hail in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 2:33 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 333 PM CDT Thu Jun 27 2019 .NEAR TERM...(Tonight) Issued at 333 PM CDT Thu Jun 27 2019 An area of convection moving to the SE from the Mid South and northern Mississippi, had resulted in scattered to numerous showers and thunderstorms that affected much of the western half our area. In addition to the more organized convection, a collision of boundaries, along with lift provided by an MCV moving to the SW from the western KY/TN border, has resulted in scattered to numerous showers and thunderstorms, especially west of the I-65 corridor. This activity as it slowly moves eastward has brought rainfall amounts upwards to 2 inches over parts of far NW Alabama. High temperatures this afternoon before shower activity had risen into the mid 80s to around 90. The big feature for the remainder of this afternoon and evening includes additional shower and thunderstorm activity moving to the SE from northern Mississippi. The leading edge of the strongest storms were located approx from east of Greenville MS, to across the Golden Triangle, then arching NE to Cullman county. Light to moderate rainfall west of it was also moving to the east and SE, moving towards NW Alabama. Given that locally heavy rainfall had already affected parts of this area within the last couple of hours, a risk of flooding/flash flooding cannot be ruled out into the early evening. HiRes NMM/ARW output into the evening were in good agreement showing a diminishing trend to the shower activity during the course of the evening and overnight. Night time lows by Friday morning should cool into the mid 60s to around 70. Patchy late night fog within some of the more sheltered valleys is possible, but did not include it in the grids this issuance. .SHORT TERM...(Friday through Saturday) Issued at 333 PM CDT Thu Jun 27 2019 The aformentioned MCV should be moving further to the SW across northern Mississippi and continue on a general weakening trend. A troughing west/ridging west pattern will otherwise be present into the late week. Despite more ridging closer to this region, sufficient moisture and daytime heating produced instability will bring isolated showers and storms to the area tomorrow. Between denser clouds and showers both days, high temperatures tomorrow and on Saturday will again rise into the mid 80s to around 90. Normal high/low readings during this period are around 90/70. .LONG TERM...(Saturday night through Wednesday) Issued at 333 PM CDT Thu Jun 27 2019 An upper low situated just south of the Hudson will slowly move to the ESE, reaching the New England coast on Sunday. Troughing induced by this trough will bring a front southward to the North Carolina Outer Banks. Strong and warm high ridging reamplifying to our south will keep this boundary well to the north of this region. Thus no big changes are expected weatherwise into the 4th of July holiday period. Daily high temperatures should range from the mid 80s and lower 90s, with lows into the upper 60s and lower 70s. Heat index values in the mid 90s over the weekend, should gradually rise into the upper 90s to around 100 for the mid/latter half of next week. The strong daytime heating, creating more instability will result in isolated to scattered shower and thunderstorm chances each day (mainly diurnal more likely in the day and less in the night). && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1255 PM CDT Thu Jun 27 2019 A Mesoscale Convective Vortex spinning over the western KY/TN border should slowly drift to the SW and weaken into Friday. A convective complex SW of that MCV will move eastward, bringing scattered to numerous showers and thunderstorms across the Tennessee Valley into the evening. NW AL and KMSL terminal stand to have the better rain chances, with lesser chances further to the east. Erratic gusty winds over 40kt, temporarily reduced CIG/VIS and frequently lightning will accompany the stronger storms/heavier showers. Shower activity should wane this evening, but may not entirely dissipate given continuing instability and the presence of the convective complex. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...RSB LONG TERM...RSB AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 246 PM CDT Thu Jun 27 2019 ALZ001>010-016-TNZ076-096-097-281100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 246 PM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Scattered to numerous showers and thunderstorms will continue through this evening. Some may be strong to marginally severe, with damaging winds and small hail as the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to scattered thunderstorms remain possible into next week, with the best chances during the afternoon and early evening. Gusty winds and frequent lightning will be the primary threats with any of the stronger thunderstorms. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement
National Weather Service Huntsville AL
308 PM CDT Thu Jun 27 2019
ALZ005>009-016-272045-
Marshall AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-Jackson AL-
308 PM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHWESTERN MARSHALL...MADISON...LIMESTONE...CULLMAN AND MORGAN
COUNTIES UNTIL 345 PM CDT...
At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harvest to Good Hope. Movement was nearly
stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Cullman, Hartselle, Arab,
Moores Mill, Meridianville and Redstone Arsenal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3442 8711 3499 8706 3499 8616
3426 8644 3425 8652 3412 8660 3409 8668
3409 8669 3405 8668 3406 8671 3403 8670
3398 8676 3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 2003Z 272DEG 5KT 3489 8670 3412 8688
25Special Weather Statement
National Weather Service Huntsville AL
342 PM CDT Thu Jun 27 2019
ALZ005-006-TNZ076-096-097-272130-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
342 PM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE...CENTRAL MOORE...LINCOLN AND WEST CENTRAL
FRANKLIN COUNTIES UNTIL 430 PM CDT...
At 340 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lynchburg to near Decatur. Movement was
northwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northern Huntsville, Madison, Athens, Fayetteville, Moores Mill,
Redstone Arsenal, Meridianville, Lynchburg, Hazel Green and Ardmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3516 8620 3465 8668 3483 8701 3499 8686
3499 8684 3502 8684 3535 8652
TIME...MOT...LOC 2040Z 114DEG 9KT 3525 8639 3465 8697
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
352 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND DMG 1 NNE MADISON 34.72N 86.75W
06/27/2019 MADISON AL TRAINED SPOTTER
A TREE WAS KNOCKED DOWN ONTO MANNINGHAM
DRIVE.
&&Special Weather Statement
National Weather Service Huntsville AL
405 PM CDT Thu Jun 27 2019
TNZ076-096-272130-
Moore TN-Lincoln TN-
405 PM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND NORTHERN
LINCOLN COUNTIES UNTIL 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northwest at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Petersburg, Mulberry, Chestnut Ridge, Howell,
Belleville, Mimosa and Booneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3536 8654 3535 8654 3536 8649 3528 8641
3512 8651 3526 8682 3525 8675 3531 8668
3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 2105Z 119DEG 17KT 3524 8655
70/DDSpecial Weather Statement National Weather Service Huntsville AL 424 PM CDT Thu Jun 27 2019 ALZ006-009-272200- Madison AL-Jackson AL- 424 PM CDT Thu Jun 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND NORTHEASTERN MADISON COUNTIES UNTIL 500 PM CDT... At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Skyline, or 13 miles northwest of Scottsboro, moving north at 10 mph. Pea size hail and wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Skyline, Pleasant Groves, Francisco, Princeton, Plevna, Estillfork, Trenton, Garth, Hollytree and Larkin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3471 8611 3469 8633 3499 8643 3499 8610 TIME...MOT...LOC 2123Z 173DEG 9KT 3478 8624 70/DD
Special Weather Statement
National Weather Service Huntsville AL
455 PM CDT Thu Jun 27 2019
ALZ009-TNZ097-272230-
Jackson AL-Franklin TN-
455 PM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON AND
FRANKLIN COUNTIES UNTIL 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms within the advisory area. The strongest cell was
located 11 miles south of Cowan, or 13 miles south of Winchester.
All storms were moving northwest at 25 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.
Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Huntland, Sewanee, Tims
Ford Lake, Anderson, Hytop and Lexie Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.
&&
LAT...LON 3531 8597 3531 8595 3506 8586 3499 8586
3487 8609 3511 8632 3513 8631 3515 8633
3515 8632 3517 8632 3532 8601 3532 8598
TIME...MOT...LOC 2154Z 143DEG 20KT 3500 8603
70/DDThe Northeast Alabama radar (KHTX), 27 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Hail up to quarter sized was reported in Cowan. Time was estimated by radar.
A shed was struck by lightning, and connected wiring sparked a fire to the attached home. Fortunately, only wiring was damaged in the home, but the shed was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840729, 822070.